Tornadoes · United States · Maine · 2014

EF0 tornado, Ludlow, Maine, May 26, 2014

This EF0 tornado ran 0.2 miles across Aroostook County on May 26, 2014, touching down at 1:50 PM EDT and reaching 180 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 26, 2014
Touchdown
1:50 PM EDT (17:50 UTC)
Lifted
1:51 PM EDT (17:51 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.4 km)
Path width
180 yards (165 m)
Deaths
0
Injuries
0
County
Aroostook County
Touchdown point
46.148, -67.992
Lift-off point
46.145, -67.990
Record number
1405261150-01

What the Weather Service recorded

A cold front crossed the region from the late morning through the afternoon hours of the 26th along with an upper level disturbance and cooling temperature aloft. Severe thunderstorms developed in advance of the front during the late morning and persisted through late afternoon. The severe thunderstorms produced large hail. A weak tornado was also reported near Ludlow in southeast Aroostook county.

An EF0 tornado briefly touched down producing minor tree damage along a portion of Ludlow Road...with trees uprooted and split (DI 27, DI 28, DOD3). Maximum winds were estimated at around 75 mph. The tornado was produced from a mini-supercell thunderstorm.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the tornado touched down at May 26, 1:03 PM EDT, 47 minutes earlier.

Area forecast discussion, May 26, 1:03 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
103 PM EDT MON MAY 26 2014

.SYNOPSIS...
LOW PRESSURE WILL CROSS NORTHERN MAINE AND MOVE INTO NOVA SCOTIA
THIS EVENING. A COLD FRONT WILL PUSH SOUTH OF THE REGION TONIGHT.
HIGH PRESSURE BUILDS ACROSS THE REGION FROM THE NORTH TUESDAY INTO
WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1230 PM UPDATE...INCREASING THREAT FOR STRONG TO SEVERE THUNDERSTORMS
ACROSS PORTIONS OF NORTHERN AND CENTRAL AREAS ATTM. 16Z ANALYSIS
INDICATED BEST INSTABILITY ACROSS NORTH-CENTRAL MAINE DOWN INTO THE
CENTRAL HIGHLANDS. LIS HAVE DROPPED OFF TO A RANGE OF -3 TO -5
W/MUCAPES OF 500+ J/KG. ANOTHER THINGS TO NOTE, SPC MESO ANALYSIS
SHOWED 03KM EHI 05 TO 1.0 IN THESE AREAS WHICH IS A DECENT
PARAMETER FOR POTENTIAL FOR STRONG TO SEVERE STORMS. DECIDED TO GO
W/HAIL AS WELL FOR ENHANCED WORDING. REPORTS EARLIER OF UP TO
1.25" SIZED HAIL SOUTH OF FORT FAIRFIELD IN EASTERN AROOSTOOK
COUNTY.

BUMPED UP AFTERNOON MAXES INTO THE UPPER 60S AND LOW 70S ACROSS
NORTHERN MAINE WHILE CENTRAL AND DOWNEAST AREAS COULD HIT LOW
TO MID 70S.

PREVIOUS DISCUSSION...
ANY STRONG STORMS WILL BE MOVING VERY QUICKLY IN THE NW FLOW AND
WILL LIKELY BE SHORT- LIVED. HANCOCK AND WASHINGTON COUNTIES
CONTINUE TO BE THE MOSTLY LIKELY LOCATIONS FOR ANY STRONG STORMS
THIS AFTERNOON. THE NW FLOW WILL MITIGATE THE USUAL SEA BREEZE
STABILIZATION ISSUES.

THE INTRODUCTION OF THIS WARMER LOW LEVEL AIR...COOLING ALOFT
WITH A SHORTWAVE UPPER TROUGH AND A STRONG UPPER LEVEL JET WILL
SPARK THUNDERSTORMS TODAY ACROSS THE FORECAST AREA. STABILITY WILL
INCREASE IN THE CROWN OF MAINE THIS AFTERNOON AS THE LOW MOVES
SOUTH AND A NE WIND COOLS THE SURFACE. AS THE AFTERNOON
PROGRESSES...CONVECTION IS LIKELY TO BE FOCUSED ON A NW- SE
ORIENTED COLD FRONT THAT WILL SAG SOUTHWARD THROUGH THE FORECAST
AREA THIS AFTERNOON AND EVENING. INSTABILITY AS MEASURED BY CAPE
IS NOT IMPRESSIVE...BUT SHEAR IS SUBSTANTIAL. THE BEST STORMS WILL
LIKELY BECOME ORGANIZED TOWARDS NORTHERN WASHINGTON AND HANCOCK
COUNTIES THIS AFTERNOON AHEAD OF THE FRONT WHERE DAYTIME HEATING
WILL ALLOW DECENT LOW LEVEL LAPSE RATES AND THE THREAT OF A STRONG
OR SEVERE WIND GUST. A REVIEW OF THE STP INDEX SHOWS SMALL VALUES
AND WILL BEAR WATCHING.

BEHIND THE FRONT...CONDITIONS WILL STABILIZE AND COOL OFF
CONSIDERABLY TONIGHT IN NORTHERN ZONES WITH STRATOCUMULUS FIELDS
AND LOWS DROPPING TO NEAR 40F. THE FRONT WILL MOVE VERY SLOWLY
ACROSS THE GULF OF MAINE TONIGHT AND LOWS WILL ONLY DROP OFF TO
AROUND 50F FOR BANGOR AND DOWN EAST WITH SHOWERS AND THUNDERSTORMS
ENDING BEFORE MIDNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
A STRONG SHORTWAVE THAT APPROACHES THE AREA IN THE NEAR TERM WILL
PULL EAST OF THE MARITIMES TUE AND INTO THE FAR NW ATLANTIC TUE
NIGHT. THE LOCAL AREA REMAINS UNDER AN UPPER TROUGH AND CYCLONIC
FLOW ALOFT INTO WED. SFC RIDGING BEGINS TO BUILD INTO THE AREA
FROM THE NORTH TUE...HOWEVER...THERE IS ANOTHER LOW ALONG THE COLD
FRONT IN SW QUEBEC TUE MORNING THAT IS EXPECTED TO PASS SOUTH OF
THE AREA TUE NIGHT AND WED MORNING. THE 18Z RUN OF THE GFS WOULD
BRING SIGNIFICANT RAINFALL TO PARTS OF DOWNEAST MAINE TUE
NIGHT...BUT THE MAJORITY OF 12Z ENSEMBLES KEPT THE MORE
SIGNIFICANT RAIN SOUTH OF THE AREA. THE LATEST 00Z RUNS OF
OPERATIONAL MODELS KEEP THE RAIN SOUTH OF THE REGION. WED LOOKS TO
BE A DRY DAY WITH TEMPERATURES A LITTLE BELOW NORMAL DESPITE A
FAIR AMOUNT OF SUNSHINE. IF THERE ARE ENOUGH BREAKS IN THE CLOUDS
ACROSS THE FAR NORTH LATE TUE NIGHT TEMPS MAY FALL ENOUGH IN THE
VALLEYS FOR SOME PATCHY FROST IN THE NORMAL COLD SPOTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A RIDGE OF HIGH PRESSURE REMAINS OVER THE AREA INTO THU WITH DRY
WEATHER AND SEASONABLE TEMPS. ANOTHER SHORTWAVE TROUGH AND SFC
FRONT WORK ACROSS THE AREA THU NIGHT AND FRIDAY WITH THE CHANCE OF
SHOWERS. THE ECMWF IS A BIT FASTER WITH THIS NEXT SYSTEM THAN THE
GFS/CANADIAN. A RIDGE OF HIGH PRESSURE BUILDS BACK ACROSS THE AREA
WITH DRY/SEASONABLE WEATHER FOR THE START OF THE WEEKEND. THERE IS
MUCH MORE MODEL SPREAD SUNDAY. THE 12Z ECMWF WAS MORE PROGRESSIVE
IN BRINGING ANOTHER SHORTWAVE AND SFC LOW WITH RAIN ON SUNDAY.
THE LATEST 00Z RUN IS ABOUT A DAY SLOWER AND IS MORE IN LINE WITH
THE PAST COUPLE OF RUNS OF THE GFS WHICH HOLDS ON TO RIDGING
ACROSS THE AREA AND MAINTAINS THE DRY WEATHER RIGHT THROUGH THE
WEEKEND. THE NCEP RMOPS HAVE LOW MEASURES OF PREDICTABILITY FROM
THE CANADIAN MARITIMES AND ALONG THE EASTERN SEABOARD BY THE
WEEKEND SO FORECASTER CONFIDENCE IS BELOW AVERAGE.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: IFR CONDITIONS WILL OCCUR THIS MORNING NORTH OF HUL
WITH EMBEDDED THUNDERSTORMS TO FL350. THE IFR CONDITIONS WILL LIFT
TO VFR THIS AFTERNOON OUTSIDE OF THUNDERSTORMS. BGR AND BHB WILL
ALSO HAVE A PERIOD OF IFR CIGS EARLY THIS MORNING...BUT CONDITIONS
THERE WILL LIFT TO VFR UNTIL THIS EVENING WHEN IFR RETURNS WITH
EMBEDDED THUNDERSTORMS IN A COLD FRONT. NORTH OF HUL...MVFR CIGS
ARRIVE THIS EVENING AND STAY ALL NIGHT.

SHORT TERM: MVFR SHOULD IMPROVE TO VFR BY TUE PM AT THE NORTHERN
TERMINALS. MOSTLY MVFR WITH POCKETS OF IFR AT THE DOWNEAST
TERMINALS INTO WED MORNING. VFR EXPECTED THU WITH MVFR IN SCT
SHOWERS FRI.

&&

.MARINE...
NEAR TERM: FOG WILL DEVELOP THIS MORNING AS A WARM FRONT CROSSES
THE AREA. THE FOG WILL CONTINUE THROUGH TONIGHT. THUNDERSTORMS ARE
POSSIBLE OVER THE WATERS TODAY AND THIS EVENING.

SHORT TERM: AN EAST/NORTHEAST WIND OF AROUND 15 KTS TUE AS HIGH
PRES NOSES TOWARD THE WATERS WITH SEAS OF 3-5 FT ON THE COASTAL
WATERS. LOW PRES PASSES SOUTH OF THE WATERS WED BUT THE WIND AND
SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
Hazardous weather outlook, May 26, 8:58 AM EDT, 4 hours 52 minutes before
HAZ ARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
858 AM EDT MON MAY 26 2014

MEZ001-002-006-017-029-030-032-270745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
858 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME STORMS
COULD BECOME STRONG OR EVEN POSSIBLY SEVERE. DAMAGING WINDS GUSTS
WILL BE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-270745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
858 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003>005-010-011-015-016-031-270745-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-SOUTHERN PISCATAQUIS-
858 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. IT IS POSSIBLE
THAT SOME OF THE STORMS COULD TURN STRONG OR EVEN SEVERE WITH
DAMAGING WIND GUSTS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, May 26, 10:07 AM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1007 AM EDT MON MAY 26 2014

MEZ002-261445-
NORTHEAST AROOSTOOK-
1007 AM EDT MON MAY 26 2014

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL AROOSTOOK COUNTY THROUGH
1045 AM EDT...

AT 1003 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
THUNDERSTORMS 3 MILES WEST OF NEW SWEDEN...OR ABOUT 10 MILES
NORTHWEST OF CARIBOU...MOVING SOUTHEAST AT 25 MPH. THESE
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NEW
SWEDEN...WOODLAND...WASHBURN...CARIBOU...PRESQUE ISLE AND FAIRFIELD
THROUGH 1045 AM EDT.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
45 MPH AND BRIEF HEAVY RAIN. MOVE INSIDE IF STORMS APPROACH YOUR
LOCATION.

LAT...LON 4701 6778 4698 6777 4667 6777 4664 6778
      4652 6777 4652 6779 4695 6846 4700 6840
      4711 6822

HEWITT
Local storm report, May 26, 11:37 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1137 AM EDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 S FORT FAIRFIELD      46.76N 67.83W
05/26/2014  E1.25 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            HAIL RANGED FROM DIME TO HALF-DOLLAR IN SIZE.

&&

MBH
Special weather statement, May 26, 12:14 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EDT MON MAY 26 2014

MEZ006-261715-
SOUTHEAST AROOSTOOK ME-
1214 PM EDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AROOSTOOK COUNTY
UNTIL 115 PM EDT...

AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SMYRNA MILLS...OR 17
MILES NORTH OF PATTEN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMYRNA MILLS...
  HODGDON...
  DUDLEY...
  DYER BROOK...
  OAKFIELD...
  LUDLOW...
  NEW LIMERICK...
  LINNEUS...
  CARY...
  NORTH AMITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HASTINGS
Local storm report, May 26, 12:51 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1251 PM EDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FUNNEL CLOUD     1 S PRESQUE ISLE        46.67N 68.02W
05/26/2014                   AROOSTOOK          ME   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY NWS EMPLOYEE.

&&

JAH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Caribou, ME (KCAR), 12:00Z

5.8 hours before the tornado, 80 km from the path. May 26, 2014.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -61, lifted condensation level 460 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Caribou, ME at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 330 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-61 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Houlton International Airport (HUL), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Caribou radar (KCBW), 19 km away, was scanning. The volume nearest the touchdown began at 17:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in MaineEvery tornado in Maine since 1950Warnings in force in Maine nowThe forecast where you are

The other tornadoes of May 26, 2014

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2611:46 AM CDTEF0Bastrop, TX0.530$10,000
May 263:38 PM CDTEF0Martin, TX0.6200
May 264:20 PM CDTEF0San Patricio, TX0.150
May 265:38 PM CDTEF2Howard, TX1.0400$45,000
May 265:52 PM CDTEF0Hockley, TX2.030$500
May 265:57 PM CDTEF0Glasscock, TX1.3500
May 266:26 PM CDTEF0Glasscock, TX0.7200
May 266:42 PM CDTEF0Glasscock, TX0.8300
May 266:47 PM CDTEF0Sterling, TX0.240
May 267:46 PM CDTEF2McKenzie, ND0.51009$2.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.